The joy of side-effects: How endometriosis killed my sex life.

Like many women with endometriosis, I’m living in a little place that I like to call ‘side-effect city’. Right now it’s because I am taking the oral contraceptive pill to help  manage my pain while I wait for my appointment in May with an endometriosis specialist. Being in side-effect city isn’t always easy, but it’s a hell of a lot better than residing in ‘incapacitation town’ where I was being held prisoner before I began taking medication. That place was bad, very bad. I’m never going back there, so I resign myself to living in a land where side-effects will play a long term role in my life. I’ve signed up to this voluntarily, so I can’t complain right?! WRONG- you know how I love to complain and over share. So, here we go…

One thing that has been bothering me about taking the contraceptive pill is that it kills my libido. Kills it stone cold dead. It’s actually crazy how massive this effect is. In the space of a few weeks of pill popping I go from this…

Arousedto this…

No Touchy

Seriously, being touched on the arm makes me want to throw up, never mind anything more than that. It’s really weird and not ideal. I’m getting married in a few weeks to the most gorgeous, lovely, and understanding man. He deserves somebody who isn’t just going through the motions and pretending to enjoy it when things happen. Also, I’m not the kind of girl who is comfortable with pretending and doing things she is uncomfortable with. I’m pathelogically honest when it comes to matters of the heart. So lovely man is going without increasingly often- which he seems fine about, but I still feel bad. Also, we’re going to Hawaii on our honeymoon. I want to feel like a smoldering goddess, not somebody who would generally rather do a massive mountain of ironing (this actually happened) than be intimate with the love of her life. We were doing it the other day and I was fully engaged in thinking about replacing the broken screen wash mechanism on my car. I think he could tell I wasn’t that into the moment, and my ‘oh yeah, high on life right now’ face has never convinced anyone of anything in the entire history of time. Things didn’t use to be this way, and that makes me sad.

A little bit of searching showed me that I’m not alone with this problem, or (slightly more importantly) imagining it.  Numerous research papers (e.g. see here) and news articles (e.g. see here) have explored this topic and come to the conclusion that the pill can affect a woman’s libido. It’s not surprising really since it messing around with the delicate balance of your hormones.

But I feel like I can’t win. If I stay on the pill, I have no desire to be intimate, and if I come off it I’m too busy lying on the floor in agony begging people to kill me to even think about such things. **Sigh**

And the thing is, I know this little tale is trivial compared to what many women with endometriosis go through when it comes to side effects from their medication. Some of the known side-effects from recommended endometriosis medications are actually horrific, ranging from loss of bone density to severe hot flushes. I always feel really bad for the people I have met at my support group or online who are suffering in this way when all they want is to tackle their endometriosis and feel better.It’s not OK to have to be forced into compromising your quality of life and relationships in order to be able to live a life without excruciating pain.

I just don't understand how this is acceptable.

I just don’t understand how this is acceptable.

I’m aware that for myself too the ‘best’ of this is yet to come, so I should enjoy this period of time before my appointment as much as I can. It make’s me so angry that we all have to go through this because there is a deficit of effective treatment options. Worrying about side-effects also put me off having a Mirena coil fitted- I wasn’t sure I was in a state to handle a potential six months ‘settling in’ period which I’ve heard can be pretty awful.  But I might leave the full story of that for another post.

I’m interested to hear what side-effects you’ve experienced from endometriosis treatments and medication. How do you deal with these? Tips, thoughts, and advice are very welcome, as ever 🙂

Love,
Claire
xxx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s